Hail, Gray
- When
- August 14, 3:38 PM CST
- Where
- Gray County, 3.06 mi SE of Pampa Lefors Arpt
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.590, -100.960
Emergency Manager reported ping[pong ball size hail.
High instability and low to moderate shear environment helped to generate supercells across portions of the eastern Texas Panhandle. A disturbance in northwest upper level flow triggered these thunderstorms that initially produced large and in some cases accumulating hail up to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
High instability and low to moderate shear environment helped to generate supercells across portions of the eastern Texas Panhandle. A disturbance in northwest upper level flow triggered these thunderstorms that initially produced large and in some cases accumulating hail up to tennis ball size. The storm generated an outflow that raced southwest and formed loose line segments that eventually caused damaging winds and hail up to quarter sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 11:32 AM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1232 PM CDT Tue Aug 14 2018 .AVIATION...18Z TAFS... VFR conditions should prevail at all TAF sites, with winds most likely out of the north for the majority of the period. Some low clouds over the Oklahoma Panhandle, may lead to brief MVFR cigs at KGUY. Scattered low to mid level clouds expected to develop this afternoon with isolated thunderstorms possible. No mention of -TSRA in the TAFS, as it's expected that storms will develop east of the terminals. Most likely amended TAFS for VCTS or -TSRA will be for KAMA or KGUY. Right now confidence is not high enough to add to the package. Weber && .PREV DISCUSSION... /Issued 426 AM CDT Tue Aug 14 2018/ DISCUSSION... To sum up the highlights for the week ahead...rain chances nearly every period and temperatures near to slightly above normal for this time of year. Wednesday looks like the best chance overall for the Panhandles regarding rain chances in the near term. Highs will generally be in the mid-80s to mid-90s through the next week. Widespread severe weather appears to be unlikely this week, but localized strong to marginally severe weather (45-55mph winds and upwards of nickel size hail) will be possible in some instances. Upper level closed low was a little more stubborn than previously forecasted, and its exit has been delayed until tonight for the most part. Should get absorb into the main flow tonight across northern portions of the CONUS which will ultimately put us in northwest flow aloft. In the meantime, as we transition to northwest flow, storms may linger around today through tonight across mainly central to eastern portions of the Panhandles. Sometime tonight we will see a lull in precipitation chances until they return Wednesday afternoon. Severe weather is not expected tonight/tonight. Another closed low appears to form tonight on the lee side of the Rockies across eastern Montana/Wyoming. This could very well cause a small perturbation to form south within the northwest flow Wednesday into Wednesday night. This energy will be the focus for our next round of precipitation chances starting tomorrow into tomorrow night. Given the northwest flow, storms may very well form in eastern New Mexico/southeastern Colorado and move east to southeast across the Panhandles starting late afternoon or early evening Wednesday. Again, severe weather is not anticipated at this time. Rain chances essentially continue through the rest of the week. Without getting into too much detail, northwest flow will generally be featured in the upper levels which tends to give us precipitation chances off the mountains. Details will be refined for Thursday onward soon, but generally widespread severe weather does not appear likely at this time. These patterns can be difficult to pinpoint exact timing and coverage of rainfall, but generally most areas could see at least some chance for rainfall over the next several days. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 93 63 93 67 96 / 20 10 10 40 20 Beaver OK 88 62 88 65 94 / 90 10 10 30 10 Boise City OK 87 60 89 61 92 / 10 10 20 50 10 Borger TX 96 66 96 69 101 / 20 10 10 40 20 Boys Ranch TX 94 65 95 68 99 / 10 10 20 40 20 Canyon TX 93 65 93 67 96 / 20 10 20 40 20 Clarendon TX 93 66 93 69 96 / 20 20 10 40 20 Dalhart TX 90 61 91 62 95 / 10 10 20 50 10 Guymon OK 89 60 90 64 94 / 20 10 10 40 10 Hereford TX 93 65 93 67 96 / 20 10 20 50 20 Lipscomb TX 90 64 90 68 96 / 70 20 10 40 20 Pampa TX 92 63 91 67 96 / 20 20 10 40 20 Shamrock TX 93 66 91 69 96 / 30 20 10 40 20 Wellington TX 95 67 93 70 97 / 20 20 10 30 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/24
Hazardous Weather Outlook National Weather Service Amarillo TX 436 PM CDT Tue Aug 14 2018 OKZ001>003-TXZ001>020-317-151100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 436 PM CDT Tue Aug 14 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through tonight across the Oklahoma and Texas Panhandles. A few storms may become severe mainly in the evening hours. Damaging wind gusts and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Wednesday afternoon through Monday. A few storms may become strong to marginally severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 353 PM CDT TUE AUG 14 2018 TXZ009-014-142145- Gray TX-Roberts TX- 353 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAY AND SOUTHERN ROBERTS COUNTIES UNTIL 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Codman, or 11 miles west of Miami, moving southeast at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Miami and Codman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3572 10099 3583 10085 3571 10060 3557 10084 TIME...MOT...LOC 2053Z 314DEG 10KT 3572 10084 Beat
The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency Manager reported ping[pong ball size hail.
Accumulating ping pong ball size hail, with damage sustained to cars and golf carts.
Power outages reported in and around Groom. Tree limbs down across town. Schoolnet site in Groom reported a 58 MPH wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779278, 779279, 779280, 779281, 779282, 779283, 779285, 779286, 779287.